• Users Online: 53
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 

 Table of Contents  
CASE REPORT
Year : 2019  |  Volume : 1  |  Issue : 3  |  Page : 109-110

Tracheal Ulceration in Dettol Poisoning


Department of General Medicine, M E S Medical College, Perinthalmanna, Kerala, India

Date of Submission19-Jan-2019
Date of Acceptance11-Nov-2019
Date of Web Publication28-Oct-2020

Correspondence Address:
Prof. Mansoor C Abdulla
Department of General Medicine, M E S Medical College, Perinthalmanna, Kerala
India
Login to access the Email id


DOI: 10.4103/jtccm.jtccm_2_19

Get Permissions

  Abstract 


Dettol a mixture of 4.8% chloroxylenol, 9% pine oil, and 12% isopropyl alcohol, is a popular household disinfectant. Serious complications of Dettol poisoning include aspiration, pneumonia, adult respiratory distress syndrome, shock, acute coronary syndrome, and cardiopulmonary arrest. We report a patient with Dettol poisoning who developed tracheal ulceration complicated by diffuse subcutaneous emphysema bilateral pneumothorax and pneumomediastinum. To the best of our knowledge, tracheal ulceration following Dettol poisoning was not reported previously.

Keywords: Tracheal ulceration, dettol poisoning, pneumothorax


How to cite this article:
Abdulla MC. Tracheal Ulceration in Dettol Poisoning. J Transl Crit Care Med 2019;1:109-10

How to cite this URL:
Abdulla MC. Tracheal Ulceration in Dettol Poisoning. J Transl Crit Care Med [serial online] 2019 [cited 2021 Apr 17];1:109-10. Available from: http://www.tccmjournal.com/text.asp?2019/1/3/109/299477




  Introduction Top


Dettol (4.8% chloroxylenol, pine oil, isopropyl, and alcohol), a common household disinfectant, can cause central nervous system depression and corrosion of the oral mucosa, larynx, and the gastrointestinal tract. Serious complications after Dettol ingestion include; aspiration of Dettol with gastric contents, resulting in pneumonia, cardiopulmonary arrest, bronchospasm, adult respiratory distress syndrome (ARDS), and severe laryngeal edema with upper airways obstruction.


  Case Report Top


An 80-year-old woman was admitted following deliberate self-harm consuming around 100 ml Dettol (4.8% chloroxylenol, pine oil, isopropyl, and alcohol). She had severe depression for 20 years and was on treatment with selective serotonin reuptake inhibitor. She was taken to a nearby hospital where she developed cardiorespiratory arrest and was intubated and mechanically ventilated. The same day she was shifted to our hospital for further medical care.

On examination, she was unconscious (FOUR Score– 5/17), had diffuse subcutaneous emphysema, tachycardia with low volume pulse, hypotension, and the breath sounds were diminished in intensity bilaterally in the infra-axillary and infrascapular regions.

Hemoglobin was 13.5 g/dl, total leukocyte count 38,400/ml with 90% neutrophils, platelet count 2, 30,000/μl, erythrocyte sedimentation rate 70 mm in1 h, and c-reactive protein was high. Blood chemistries were normal. Chest X-ray showed bilateral pneumothorax, pneumomediastinum, and subcutaneous emphysema [Figure 1]. Blood and urine cultures were sterile. Computed tomogram of the thorax showed bilateral moderate pneumothorax, pneumomediastinum, extensive surgical emphysema, and two large posterior defects in tracheal wall measuring 12 mm and 10 mm in craniocaudal dimension [Figure 2].
Figure 1: Chest X-ray showing bilateral pneumothorax, pneumomediastinum, and subcutaneous emphysema

Click here to view
Figure 2: Computed tomogram of the thorax showing bilateral moderate pneumothorax, pneumomediastinum, extensive surgical emphysema, and two large posterior defects in tracheal wall measuring 12 mm and 10 mm in craniocaudal dimension

Click here to view


Bilateral intercostal drains were kept and manual positive pressure ventilation was continued. She was started on piperacillin-tazobactum and amikacin and was continued on inotropic support with dopamine and noradrenaline. However, unfortunately, she succumbed to her illness on the second day of admission.


  Discussion Top


Dettol, a mixture of 4.8% chloroxylenol, 9% pine oil, and 12% isopropyl alcohol, is a popular household disinfectant. The clinical presentation varies based on the amount of ingested. Dettol can cause central nervous system depression ranging from drowsiness to coma, irritation or corrosion of the aerodigestive tract, aspiration, pneumonia, ARDS, as well as cardiopulmonary arrest.[1],[2] Upper airway obstruction is of particular concern as it is immediately life-threatening.[3] Serious complications include aspiration, pneumonia, ARDS, shock, acute coronary syndrome, and cardiopulmonary arrest.

The local irritative and corrosive effects on the aerodigestive tract usually cause gastrointestinal upset and localized throat pain.

The patient developed tracheal erosion after Dettol ingestion possibly secondary to the corrosive effect. The already damaged trachea due to Dettol was further injured mechanically following endotracheal intubation in our case. Tracheal rupture after endotracheal intubation is extremely rare, with a reported incidence of approximately 0.005%.[4] Mechanical, anatomical, and individual factors are the proposed factors, which may contribute to the tracheal damage.[5] Mechanical factors include trauma during intubation, over inflation of the cuff and vigorous coughing.

The risk of serious complications and mortality following Dettol ingestion has been reported to be around 8% and 1.8%, respectively.[1] Mortality in patients with Dettol poisoning is commonly secondary to aspiration. Patients with Dettol poisoning have been observed to develop sudden upper airway obstruction, which can require emergent endotracheal intubation. Prognosis is good in patients who have not aspirated. Chloroxylenol is phenol and is chemically related to the other phenolic disinfectants such as carbolic acid and cresols. Pine oil is made of secondary and tertiary terpene alcohols can cause central nervous system depression along with chloroxylenol and isopropyl alcohol. Pine oil and chloroxylenol can cause renal failure and hepatitis.

The risk of aspiration in Dettol poisoning is 7.6%–8% and is thought to be secondary to the central nervous system depressant, corrosive effect of Dettol on the throat impairing the gag reflex, higher incidence of vomiting, and gastric lavage.[1],[2] Delayed upper airway obstruction even up to 48 h after hospital admission, is yet another major complication reported. Among the previously reported patients with delayed upper airway obstruction, two had erythematous vocal cords with ulcerations.[3],[6]


  Conclusion Top


We report a patient with Dettol poisoning who developed tracheal ulceration complicated by diffuse subcutaneous emphysema bilateral pneumothorax and pneumomediastinum. To the best of our knowledge, tracheal ulceration following Dettol poisoning was not reported previously.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Chan TY, Lau MS, Critchley JA. Serious complications associated with Dettol poisoning. Q J Med 1993;86:735-8.  Back to cited text no. 1
    
2.
Chan TY, CritchleyJA. Pulmonary aspiration following Dettol poisoning: The scope for prevention. Hum Exp Toxicol 1996;15:843-6.  Back to cited text no. 2
    
3.
Graham CA. Stridor after ingestion of dettol and domestos. Eur J Emerg Med 2004;11:52-4.  Back to cited text no. 3
    
4.
Borasio P, Ardissone F, Chiampo G. Post-intubation tracheal rupture. A report on ten cases. Eur J Cardiothorac Surg 1997;12:98-100.  Back to cited text no. 4
    
5.
Carbognani P, Bobbio A, Cattelani L, Internullo E, Caporale D, Rusca M. Management of postintubation membranous tracheal rupture. Ann Thorac Surg 2004;77:406-9.  Back to cited text no. 5
    
6.
Joynt GM, Ho KM, Gomersall CD. Delayed upper airway obstruction. A life-threatening complication of Dettol poisoning. Anaesthesia 1997;52:261-3.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
Conclusion
References
Article Figures

 Article Access Statistics
    Viewed459    
    Printed20    
    Emailed0    
    PDF Downloaded29    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]